We were very saddened to learn of the death of 13-year-old Karanbir Cheema. Our Chief Executive has been in contact with the family and attended the pre-inquest this week.
Karanbir was known to have severe eczema, bronchial asthma for which he was prescribed an inhaler and was allergic to milk, peanuts, eggs, gluten and wheat. Karanbir died after an incident occurred at William Perkin Church of England High School in Greenford, West London on the 28th June 2017.
Lynne Regent, Chief Executive of the Anaphylaxis Campaign, said:
“We were deeply saddened to learn about the death of Karanbir Cheema, our heartfelt condolences go out once again to Karanbir’s family and friends at this difficult time. The Anaphylaxis Campaign will continue to monitor this case very carefully as it progresses to understand if lessons can be learned from this tragic event.”
Please see below our general advice on managing a severe allergy:
Carrying your medication
If you have been prescribed treatments for your allergy — such as injectable adrenaline — the golden rule is, carry it everywhere at all times, with no exceptions. It’s important to make sure others are aware of what to do when a reaction occurs, such as relatives and close friends.
If you have asthma as well as allergies, your asthma should be well controlled. Poorly-controlled asthma will raise the chances of any allergic reaction being severe. If your asthma needs more treatment than usual, you should take extreme care to avoid those foods or substances that might cause a reaction. You will also need to discuss your asthma with your GP.
If you suspect a reaction is serious or becoming serious, use your injector immediately, any delay could be extremely serious. Dial 999 or get someone else to do it. Immediately after your adrenaline has been administered, you will need to get to hospital because the symptoms can return and you may need further treatment.
Symptoms to look out for:
Children may appear weak and ‘floppy’. Swollen lips and/or eyes, itchy skin or a rash like hives, wheezing and finding it hard to breathe or speak, feeling faint, dizzy or confused, vomiting or having diarrhoea are just some of the symptoms of severe allergy and need immediate action. This is by no means a full list of symptoms, so always speak to your doctor about what you should watch out for.
Sometimes there are other factors that on the day can increase the severity of your reaction. These are called co-factors and these can include exercise, feeling unwell with a viral illness, alcohol and tablets, such as some painkillers.
For some people with allergies, more serious reactions such as anaphylaxis may only occur if they have eaten a specific food, or taken the medication to which they are allergic, then they exercise. People with asthma and allergies are known to be more at risk of severe reactions than those without.
Some Frequently Asked Questions
What is anaphylaxis and how is it treated?
Anaphylaxis is an extreme and severe allergic reaction. The whole body is affected, often within minutes of exposure to the substance which causes the allergic reaction (allergen) but sometimes after hours. Adrenaline is the first line treatment for anaphylaxis, adrenaline acts quickly to open up the airways, reduce their swelling and raise the blood pressure. To work effectively, it must be given as soon as possible if there are any signs of a severe allergic reaction.
What are the responsibilities of schools?
Statutory guidance was issued to schools in May 2014 setting out the practical support schools are expected to provide to support children with medical conditions, such as making sure they have individual care plans in place and training and support for all school staff.
Tips that might help the school to ensure the safety of an allergic child include:
What are care plans?
The Paediatric Allergy Group of the BSACI has Allergy Action Plans available for children at risk of anaphylaxis.
These plans have been designed to facilitate first aid treatment of anaphylaxis, to be delivered by people without any special medical training nor equipment apart from access to an adrenaline auto-injector (AAI). They have been developed following an extensive consultation period with health professionals, support organisations, parents of food-allergic children and teachers.
The plans are medical documents and should be completed by a child’s health professional (and not by parents or teachers, for example). You can access care plans from the BSACI website here.
If you have any concerns or questions, please contact our helpline team at firstname.lastname@example.org or call 01252 542 029.
For further information, please contact our press office via email@example.com or call 01252 893 862.
Enter your details below and we’ll email you our printable guide featuring the symptoms to look out for and what to do in an emergency.
You’ll also receive our monthly Allergy Outlook email with our latest news, updates and resources straight to your inbox.